Alert archive / Georgia / Flash Flood Warnings in 1998
Flash Flood Warning 59, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Sep 29, 1998, 11:17 PM EDT for Charlton County, Georgia. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 11:17 PM EDT (03:17 UTC)
- Expired
- Sep 30, 1998, 8:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Charlton County, GA
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 3.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 300317 FFWJAX GAC001-003-005-049-069-161-229-299-301200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1117 PM EDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * FLOOD WARNING FOR... WARE COUNTY COUNTY IN SOUTHERN GEORGIA CHARLTON COUNTY COUNTY IN SOUTHEASTERN GEORGIA APPLING COUNTY COUNTY IN SOUTHEASTERN GEORGIA BACON COUNTY COUNTY IN SOUTHEASTERN GEORGIA PIERCE COUNTY COUNTY IN SOUTHEASTERN GEORGIA ATKINSON COUNTY COUNTY IN SOUTHEASTERN GEORGIA COFFEE COUNTY COUNTY IN SOUTHEASTERN GEORGIA JEFF DAVIS COUNTY COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 800 AM EDT * AT 1105 PM EDT DOPPLER RADAR INDICATED A CLUSTER OF STRONG AND SLOW MOVING THUNDERSTORMS FROM NORTH OF FOLKSTON TO NORTHEAST OF WAYCROSS. DOPPLER RADAR HAS ESTIMATED WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES HAS OCCURRED IN THE WARNED AREA. THERE HAS BEEN A REPORT OF 4.10 INCHES FROM BAXLEY DURING THE EVENING. ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE IN FROM THE GULF OVERNIGHT WITH AN ADDITIONAL 2 TO 3 INCHES EXPECTED IN THE WARNED AREA. THIS ADDITIONAL RAINFALL WILL CAUSE FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PETERSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:00 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 29, 6:00 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 PM EDT TUE SEP 29 1998 LATEST SATELLITE IMAGES AND RADAR LOOPS SHOW RAIN SHIELD BEGINNING TO MOVE ACROSS THE WESTERN PORTION OF OUR CWA... ESPECIALLY THE SOUTHEAST GEORGIA CWA. A QUICK LOOK AT THE MODELS SHOW THAT THE ETA SEEMS TO HAVE A BETTER HANDLE OF THE SITUATION AS FAR AS PCPN IS CONCERNED. THIS MEANS THAT POPS WILL BE ON THE INCREASE TONIGHT FOR THE SE GEORGIA CWA AND LATE TONIGHT INTO TOMORROW FOR THE NORTH FLORIDA FA. WATER VAPOR LOOP SHOW A BIT OF DRY AIR INTRUSION ACROSS CENTRAL FLORIDA AND THE SOUTHERN PORTION OF OUR CWA. GIVE N THIS SCENARIO...IT LOOKS LIKE WE CAN WAIT UNTIL TOMORROW MORNING TO CONSIDER WEATHER WE SHOULD EXTEND THE FLOOD WATCH EAST INTO THE COASTAL COUNTIES ACROSS NE FL. IF THE ETA VERIFIES... SIGNIFICANT RAIN AMOUNTS COULD SPREAD ACROSS THE ENTIRE CWA TOMORROW. AS FAR AS THE SE GA FA IS CONCERNED...I WOULD CONSIDER PUTTING UP A WATCH TONIGHT AT LEAST FOR THE WESTERN PORTION OF THE CWA AND THEN CONSIDER EXTENDING IT EAST TOMORROW. RADAR ALREADY SHOWS A SIGNIFICANT AREA OF MODERATE TO HEAVY RAIN MOVING TOWARD SOUTH CENTRAL GEORGIA. SANTOS
In the hours before
Special weather statement, Sep 29, 7:30 PM EDT, 3 hours 47 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-300600- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 730 PM EDT TUE SEP 29 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD... COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE... AND UNION... THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES TONIGHT AND INTO WEDNESDAY MORNING ACROSS THE AREA. PERSONS PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA. ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. THIS WILL GRADUALLY INCREASE THE THREAT OF HEAVY RAINFALL AND FLOODING STARTING TONIGHT ESPECIALLY FOR PORTIONS ALONG AND WEST OF I-75 IN NORTH FLORIDA AND SOUTHEAST GEORGIA. STORM SPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION LATER TONIGHT. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANTOS
Special weather statement, Sep 29, 7:30 PM EDT, 3 hours 47 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-300600- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 730 PM EDT TUE SEP 29 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD... COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE... AND UNION... THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES TONIGHT AND INTO WEDNESDAY MORNING ACROSS THE AREA. PERSONS PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA. ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. THIS WILL GRADUALLY INCREASE THE THREAT OF HEAVY RAINFALL AND FLOODING STARTING TONIGHT ESPECIALLY FOR PORTIONS ALONG AND WEST OF I-75 IN NORTH FLORIDA AND SOUTHEAST GEORGIA. STORM SPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION LATER TONIGHT. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANTOS
Special weather statement, Sep 29, 8:50 PM EDT, 2 hours 27 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-300645- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 850 PM EDT TUE SEP 29 1998 ...A TORNADO WATCH IS IN EFFECT ACROSS SOUTHEAST GEORGIA NORTHEAST FLORIDA AND THE COASTAL WATERS UNTIL 500 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD... COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE...AND UNION... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR ALL OF SOUTHEAST GEORGIA... THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES TONIGHT AND INTO WEDNESDAY MORNING ACROSS SOUTHEAST GEORGIA...NORTHEAST FLORIDA...AND THE COASTAL WATERS. PERSONS IN THE TORNADO WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA. ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. THIS HAS INCREASED THE THREAT OF HEAVY RAINFALL AND FLOODING TONIGHT ESPECIALLY FOR PORTIONS ACROSS SOUTHEAST GEORGIA. ANYWHERE BETWEEN 3 TO 5 INCHES OF RAIN IS POSSIBLE ACROSS SOUTHEAST GEORGIA THROUGH WEDNESDAY MORNING. IN NORTH FLORIDA...THE THREAT OF FLOODING WILL BE MAINLY ALONG THE I- 75 CORRIDOR NORTH OF GAINESVILLE THROUGH WEDNESDAY MORNING. PERSONS SHOULD BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS SPECIALLY NEAR CREEKS...STREAMS...AND LOW LYING AREAS. STORM SHPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION TONIGHT. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANTOS
Special weather statement, Sep 29, 8:50 PM EDT, 2 hours 27 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-300645- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 850 PM EDT TUE SEP 29 1998 ...A TORNADO WATCH IS IN EFFECT ACROSS SOUTHEAST GEORGIA NORTHEAST FLORIDA AND THE COASTAL WATERS UNTIL 500 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD... COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE...AND UNION... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR ALL OF SOUTHEAST GEORGIA... THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES TONIGHT AND INTO WEDNESDAY MORNING ACROSS SOUTHEAST GEORGIA...NORTHEAST FLORIDA...AND THE COASTAL WATERS. PERSONS IN THE TORNADO WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA. ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. THIS HAS INCREASED THE THREAT OF HEAVY RAINFALL AND FLOODING TONIGHT ESPECIALLY FOR PORTIONS ACROSS SOUTHEAST GEORGIA. ANYWHERE BETWEEN 3 TO 5 INCHES OF RAIN IS POSSIBLE ACROSS SOUTHEAST GEORGIA THROUGH WEDNESDAY MORNING. IN NORTH FLORIDA...THE THREAT OF FLOODING WILL BE MAINLY ALONG THE I- 75 CORRIDOR NORTH OF GAINESVILLE THROUGH WEDNESDAY MORNING. PERSONS SHOULD BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS SPECIALLY NEAR CREEKS...STREAMS...AND LOW LYING AREAS. STORM SHPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION TONIGHT. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANTOS
Local storm report, Sep 29, 11:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM BAXLEY GA WIND DAMAGE
09/29/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
SHELTER BUILDINGS
DESTROYED AND TREES AND
POWERLINES DOWN.Local storm report, Sep 29, 11:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM BAXLEY GA WIND DAMAGE
09/29/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
SHELTER BUILDINGS
DESTROYED AND TREES AND
POWERLINES DOWN.The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 8:15 PM EDT | Tornado Warning | JAX | Appling, Bacon | 45 min |
| Sep 29, 11:17 PM EDT | Flash Flood Warning | JAX | Atkinson, Bacon, Coffee, Jeff Davis, Ware | 9 hr |
| Sep 29, 11:17 PM EDT | Flash Flood Warning | JAX | Appling, Pierce | 9 hr |
Nearby
Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.